PMRGCAuk
7,095 members11,302 posts

Bisphosphonates and the dentist

I went for a check up at the dentist yesterday and I was pleased to be able to tell him that I didn't have the third yearly infusion of zoledronic acid because, at last, I had the dexa scan I had been asking for. The result of the dexa scan actually showed improvement from the last one, twelve years ago, and no sign of osteoporosis.

The dentist was delighted that I haven't had any bisphosphonates in over 18 months, but warned me that the drug stays in your body long term and I could still have problems from the way the bone is affected by them. He explained a lot about the jaw problems, in particular, that can occur. All very interesting and could have been quite shocking had I not learned about these problems from this forum.

One thing he mentioned, though, which I hadn't thought of, was that he had seen more problems with the yearly infusions than with the weekly tablets. It makes sense if you think about it, if you are on AA you can stop at any time but the infusion is designed to last a year and no-one really knows just how long it will last in the body. Scary stuff.

In hindsight I wish I hadn't taken it, but at least I only had two infusions, thanks to the critical thinking I learned from this forum. I also have cervical spondylosis and have had many falls causing various injuries over the years. I explained to my rheumy that I had had three full-length falls in four weeks and hadn't broken anything so I felt it was very unlikely that I had OP and that was when she finally agreed to the dexa scan.

Has anyone else been told anything similar at the dentist?

9 Replies
oldestnewest

You know, the more I hear people's stories the more I think it should actually be illegal to prescribe OP meds without first doing a DXA scan!

3 likes
Reply

Couldn't agree more - because once you are taking the bisphosphonate drugs, whichever it it, the dexascan doesn't actually reflect the true situation.

3 likes
Reply

Thank you both. If I hadn't read the information you, as well as others, have shared with us I wouldn't even have known to make the dentist aware that I was on bisphosphonates.

Incidentally, my husband, who has relapsing/remitting MS was on Risedronate for 15 years because he'd had occasional treatment with high strength steroids. They had been prescribed and he was just left on them until about 3 years ago when one of the gp's noticed and told him to stop. Makes you think. There must be many other people, also on long-term steroids, with lots of diseases who take bisphosphonates. Rather worryingly, he was sent for a dexa scan AFTER he stopped the Risedronate.

I don't dispute that these drugs have their place in the treatment of OP, but blanket prescription of drugs without a proven need seems not only useless but possibly harmful.

2 likes
Reply

PMRpro - How do they affect the scan? I took AA for 7 months before doing the reading I should have before starting. My then new rheumatologist had no issue with me stopping. I had a scan before starting and just recently, thinking I could just compare results. What should I expect due to the AA?

Reply

They increase the bone density and that is what most doctors are looking for so they will be satisfied with that. But it is not the same bone structure as normal bone because it has this extra stuff in it and some experts seem to think that it isn't a true reflection of the bone strength. Denser bone isn't necessarily stronger bone - neither is less dense bone necessarily weaker.

1 like
Reply

Surgeon at the hospital told me that the effects of AA are negated after about 2.5 years. This when he took out 2 molars that my dentist wouldn't do because of my meds. All well healed now 6 months later!

Reply

My dentist said that the problem was, with the yearly infusions, no-one really knows how long the drug stays in the body.

Reply

Thanks for this post. Was prescribed annual Zoledronic infusion, prior to starting Methotrexate, by Rheumie early 2017. Agonised a bit at the time, but turned them both down. This, w everything else I've read on the subject, confirms my decision. Thanks to this forum. Just need to walk more - a lot more - but will get there.

1 like
Reply

Really? Not what I have read in the literature. But hey-ho!

Reply

You may also like...